Author(s): Reichenberg A, Gorman JM, Dieterich DT
Abstract Share this page
Abstract OBJECTIVES: This study assessed the rates and course of depressive symptomatology and neurocognitive deficits in hepatitis C virus (HCV) patients undergoing interferon treatment, and explored possible predictors of depression and neurocognitive deficits. DESIGN: In order to obtain objective assessments of depression, and to evaluate cognitive impairment, a 72-week prospective study, comprising 48 weeks of treatment and 24 weeks of post-treatment follow-up was utilized. METHODS: A total of 50 HCV patients were assessed at baseline, and 14 times during pegylated interferon plus ribavirin treatment. Patients were also assessed on four timepoints after the termination of treatment. All patients have previously been treated for hepatitis C infection with interferon and were judged to be treatment resistant in these treatments. Depression was assessed using the Center for Epidemiological Studies Depression (CES-D) questionnaire, and patients were interviewed regarding problems with memory, attention and concentration. RESULTS: Eighty-two per cent of interferon-treated patients developed severe enough depressive symptoms to meet the CES-D criteria for possible major depressive disorder (MDD). Possible MDD onset was most frequent by the first week of treatment, and almost all possible MDD cases were observed by week 8. More severe depressive symptoms at baseline were associated with higher depressive symptoms during interferon treatment. Thirty per cent of patients complained about cognitive problems. In half of these patients cognitive impairments were still reported after the termination of treatment. There was no association between depression during interferon treatment and subjective cognitive complaints. CONCLUSIONS: The findings suggest that depression and cognitive impairments are frequent and persistent side-effects of interferon treatment in treatment-resistant patients.
This article was published in AIDS
and referenced in Advances in Pharmacoepidemiology and Drug Safety